Published on June 28, 2016
Dr. Fatima Cardoso, is a breast cancer specialist at the Champalimaud Cancer Center, Lisbon, Portugal, who has a wide range of experience in cancer supportive care. In this video, Dr. Cardoso discusses a case study of a female patient diagnosed with breast cancer, undergoing adjuvant chemotehrapy that presented with altered liver function. The standard procedure in these situations is to consider the possible causes for the unexpected side effects. These could be caused by the chemothreapy or the development of metastatic disease in the liver. The clinical team at the Champalimaud Cancer Centre tested a wide range of possibilities, but it was during a conversation with the patient that they realized the cause might have been a certain tea (complementary medicine) she was taking. Once the patient stopped taking the tea, her liver function resumed to normal. Dr. Cardoso highlights the importance of keeping an honest and open conversation with your doctor regarding any complementary medicines your are taking or thinking about taing. Recorded at the 2016 Annual Meeting of the American Society of Clinical Oncology (ASCO), held in Chicago, IL.
This programme has been supported by Helsinn, through an unrestricted educational grant to the Patient Empowerment Foundation.